Iowa, 2020

Funnel Clouds in Iowa, June 19, 2020

June 19, 2020 · NWS DMX · 3 events in 3 counties and zones

A weak front was across Iowa with an approaching wave aloft helping to generate more widespread convection. While the convection remained sub-severe, low-level instability within the boundary layer allowed for a handful of brief funnel reports in central Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak front was across Iowa with an approaching wave aloft helping to generate more widespread convection. While the convection remained sub-severe, low-level instability within the boundary layer allowed for a handful of brief funnel reports in central Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 19, 12:44 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 19, 12:44 PM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
144 PM CDT Fri Jun 19 2020

.DISCUSSION.../Tonight through Friday/
Issued at 144 PM CDT Fri Jun 19 2020

An active stretch of weather is expected through the next 72
hours as a deep trough sends multiple waves through the region.
Each will interact with a humid airmass and a nearly stalled
surface front to generate multiple rounds of showers and
thunderstorms. At 18z surface analysis showed the weakly
baroclinic front roughly positioned from south central through
northeast Iowa. A weak wave was noted on GOES water vapor imagery
pushing northeast out of KS/MO. Precipitation chances this
afternoon and evening are somewhat of a challenge given the
diffuse nature of any focus areas for convergence and ascent. The
approaching wave aloft and associated kinematic boost will
generate more widespread showers and storms along and ahead of the
frontal boundary, which is reflected by the majority of hi-res
model solutions. Despite minimal clearing the boundary layer has
still managed to destabilize with mesoanalysis indicating up to
1000 J/kg of MLCAPE. This will potentially support a few stronger
updrafts, however with very poor organization and weak shear the
threat for any storm reaching severe limits is low.

Anticipating a lull in activity overnight before another round
kicks off Saturday morning and afternoon as a stronger, more
compact shortwave trough crosses the central Plains. Models look
focused on firing off convection within a zone of enhanced
convergence and moisture pooling near a mid-level frontal
boundary, likely positioned somewhere across northwest Iowa.
Instability is weak, but hi-res models suggest some areas could
pick up a quick 1 to 2 inches of rainfall. More widespread
convection is possible further south and east later in the
afternoon and evening. The threat for severe weather is highly
conditional and quite uncertain at this time, hinging on the
degree of destabilization along and ahead of the frontal boundary
still lingering over the area. Sufficient deep layer shear will
be in place to support a few strong to severe storms should
appreciable CAPE develop,

Activity winds down Saturday evening and overnight as the wave
departs. However the quiet is short lived as the another
shortwave trough slides through Sunday. Strong instability builds
along and south of the pseudostationary frontal boundary.
Confidence is low on where it will be come Sunday, but sufficient
shear and instability may be in place to support a threat for
strong to severe storms once convective initiation begins in the
afternoon. A strengthening LLJ maintains convection into the
evening and perhaps overnight hours. Hydro impacts may become a
concern by the end of the weekend, especially if some areas
experience multiple rounds of heavier rainfall.

The stubborn upper trough finally carves out a home in the
eastern conus early next week. Further bouts of precip are
possible as some shortwaves cross through the northwesterly flow
aloft, but models are trending toward drier conditions by mid-
week as surface high pressure settles into the region.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 1237 PM CDT Fri Jun 19 2020

Tricky aviation forecast over the next 24 hours due to low the
inherent low predictability and tempo impacts from shra/tsra
activity, as well as changing ceiling and visby restrictions. TAF
was generalized to highlight the most likely periods of shra
and/or vcts conditions at each terminal, but those conditions
likely will not prevail through the entirety allotted periods.
Cigs should continue to gradually improve this afternoon with most
sites returning to VFR. Cig restrictions return overnight into
Saturday morning, possibly dropping into IFR/LIFR at some
locations in central Iowa.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Martin
AVIATION...Martin
Hazardous weather outlook, Jun 19, 2:11 PM CST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
311 PM CDT Fri Jun 19 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-202015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
311 PM CDT Fri Jun 19 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered rain showers and thunderstorms are expected throughout
the day Friday, especially across the southeast half of the state.
At this time, the severe thunderstorm threat is extremely low.
Locally heavy rainfall is possible with some showers, which may
lead to minor flooding concerns.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The weather pattern will remain active through the weekend with
multiple rounds of rain showers and thunderstorms. Saturday and
Sunday, there will be small windows where storms could be severe.
Locally heavy rainfall will remain possible through the weekend,
which may lead to minor flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed over the weekend if severe thunderstorms
develop.

CURTIS

In the hours before

Local storm report, Jun 19, 12:25 PM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
125 PM CDT FRI JUN 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     TITONKA                 43.24N 94.04W
06/18/2020                   KOSSUTH            IA   TRAINED SPOTTER

            DELAYED REPORT: NUMEROUS LARGE TREE BRANCHES
            DOWN IN TITONKA ON THURSDAY EVENING. LOCAL
            ELECTRICAL PROVIDER DISPATCHED TO REPAIR
            LINES.

&&

MF
Local storm report, Jun 19, 12:59 PM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
159 PM CDT FRI JUN 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TORNADO          5 SSE LAKOTA            43.31N 94.07W
06/18/2020                   KOSSUTH            IA   PUBLIC

            DELAYED REPORT: SEVERAL PHOTOS AND SPOTTER
            REPORTS INDICATED A BRIEF TORNADO TOUCHDOWN
            ABOUT 5 MILES SOUTH/SOUTHEAST OF LAKOTA.
            TORNADO APPEARED TO REMAIN PRIMARILY OVER AG
            FIELDS WITH NO OTHER DAMAGE REPORTED.

&&

MF

The radar

The Des Moines radar (KDMX), 72 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud. Local standard time, as filed.

Funnel Cloud, Marion

When
June 19, 4:00 PM CST
Where
Marion County, 2.14 mi NNW of Pella
Reported by
Public
Coordinates
41.450, -92.940

Public report via social media of a brief funnel cloud.

Funnel Cloud, Marshall

When
June 19, 4:45 PM CST
Where
Marshall County, 0.86 mi NW of Liscomb
Reported by
Emergency Manager
Coordinates
42.210, -93.010

Emergency manager reported a brief funnel north of Liscomb.

Funnel Cloud, Tama

When
June 19, 7:10 PM CST
Where
Tama County, 0.69 mi N of Montour
Reported by
Emergency Manager
Coordinates
41.980, -92.720

Emergency manager relayed report of brief funnel cloud.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896266, 896267, 896268.